Wyoming, 2017Winter Storm in Wyoming, February 7 to 11, 2017
February 7 to 11, 2017 · NWS CYS · 7 events in 2 counties and zones
Periods of moderate snowfall and westerly winds gusting to 55 mph created near-blizzard conditions over the Snowy and Sierra Madre mountains.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of moderate snowfall and westerly winds gusting to 55 mph created near-blizzard conditions over the Snowy and Sierra Madre mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 7, 10:35 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 7, 10:35 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Tue Feb 7 2017
.UPDATE...
Issued at 958 AM MST Tue Feb 7 2017
A couple of updates to the forecast this morning. The first was
to increase snow chances across areas from Douglas/Wheatland ESE
along the North Platte River towards Alliance to account for a
band of light snow. Any accumulations received today will be light
of less than a half an inch. Additionally, have refined the
location of the cold frontal boundary and cooled temperatures
across the northern Nebraska Panhandle to account for this colder
air mass. This will impact precip phase this afternoon as well,
which should now be snow for everywhere along and north of the
North Platte River valley. The second all be it brief, light snow
event still looks on track for areas north of a Douglas-Alliance
line late this afternoon and this evening. 1-3 inches still look
on track during this time frame.
&&
.SHORT TERM...(Today - Wednesday)
Issued at 412 AM MST Tue Feb 7 2017
An active 24-36 hours ahead for much of southeast Wyoming, and the
western Nebraska Panhandle with multiple weather hazards likely to
impact the area. Widespread strong winds are expected to return to
southeast Wyoming by this evening, continuing through Wednesday. A
band of snow could lead to travel difficulties for east central WY
and the northern NE Panhandle late tonight. Finally, mountain snow
is already underway and will persist through Wednesday, with heavy
accumulations likely.
METEOROLOGICAL OVERVIEW:
A strong mid-level disturbance is tracking across eastern MT early
this morning. At the surface, a cold front was analyzed from south
of DGW to near AIA. 12z temperatures to the north of this boundary
were around 20 F with 40s to near 50 to the south. Low-lvl CAG-CPR
gradients have decreased to 40-50 meters. This has allowed wind to
diminish for the time being, with WYDOT sensors showing wind gusts
generally under 50 MPH. The aforementioned surface front is likely
to back into the Laramie Range through early this afternoon before
retreating back north as a warm front after 20z. This evening thru
Wednesday, an intense (160 knot) H25 jet streak is likely to punch
into the CWA and contribute to impressive dynamic support for snow
or strong winds depending on your location. We will likely see sfc
cyclogenesis along the central/southern Laramie Range this evening
with the low tracking into the southern Nebraska Panhandle on Wed,
keeping pressure gradients strong over the I-80 corridor.
WIND:
A lull in strong winds will continue through this morning with the
cold front continuing to push southward. However, models show CAG-
CPR gradients increasing dramatically after 21z. The GFS continues
to be the stronger model w/gradients of 75-90 meters, but even the
NAM suggests 70-80 meters which will support wind gusts near 70-75
MPH at ARL. Things will get interesting this afternoon w/the front
retreating and winds going westerly into central and eastern parts
of Laramie county. Confidence is increasing in this scenario, with
models trending faster with the departing front. Flow aloft should
increase markedly by 00z with all guidance showing a wide swath of
60+ knot flow in the H7-H8 layer, remaining in place thru at least
18z Wednesday. Downslope winds will yield strong subsidence by 00z
with downward omega progged to become even stronger overnight with
the help of NVA at 500 mb and the right exit region of the jet. In
house (GFS-based) probabilistic models for 58+ MPH wind gusts show
very high percentages between 00z-18z Wednesday, peaking at 9z Wed
morning at CYS with numbers comparable to the nocturnal event from
early January. Impressive downward omega and very strong low-level
flow leads to high confidence in warning-criteria winds outside of
the typical wind corridors. It is no surprise that MOS guidance at
both RWL and LAR show 35-40 knot sustained winds, which is usually
a good signal in this CWA. Forecast soundings are quite impressive
for CYS with deep adiabatic lapse rates from 00z onward, with even
a distinct stable layer above to support trapping. The GFS showing
70+ knot flow in the mixed layer is extremely concerning. All this
being said, we have extended our High Wind Warning for the typical
wind corridors through 00z Thursday as the lull will not last long
enough to justify expiring and immediately issuing a new one. High
Wind Warnings have been posted for other areas including Cheyenne,
Laramie, Rawlins, Saratoga and a few adj areas starting at 21z. We
may need to start Saratoga sooner as Skyline has seen recent gusts
over 55 MPH.
SNOW:
Mountain snow is still on track w/strong orographics and excellent
dynamic support on the nose of the aforementioned 250 mb jet. Snow
totals should generally range from 12-20 inches, so ongoing Winter
Storm Warnings are in good shape. We expect strong low-lvl fronto-
genesis to develop across east central Wyoming and the northern NE
Panhandle this evening/overnight as a surface low strengthens near
the central Laramie Range. This combined with increasing lower lvl
WAA and large scale lift in the LFQ of the jet will likely support
a band of moderate to heavy snow. Fortunately, this snow is likely
to move quickly so we do not expect significant amounts. Think 2-4
inches may fall along a Lusk-Chadron line, but we opted to let the
day shift take another look before issuing any Advisories. Wind in
those areas should be much lighter, so do not expect a lot of BLSN
with this event. Amounts for low elevations W of the Laramie Range
are expected to be too low to cause significant impacts from BLSN,
but we will need to keep a close eye on this.
.LONG TERM...(Wednesday Night - Monday)
Issued at 412 AM MST Tue Feb 7 2017
Heights really begin to rise around the region by Thursday with the
ridge axis over WY. 700mb temps increase to a warm 3-4C by Thursday
and Friday, which will translate into highs in the upper 50s to mid
60s across the plains. There will still likely be some high wind
concerns through Thursday night in the wind prone areas of southeast
WY as the GFS shows the 850/700 mb CAG-CPR remaining 60-70 meters.
The pattern begins to get more unsettled by Friday evening as a
longwave trough digs into the Great Basin and upper level divergence
increases across areas to the west of the Laramie Range. Still a
bit early to nail down the details of this system, however it does
look like a good snow event across the Sierra Madre and Snowy
Ranges. Kept Pops mostly in the 20-50 percent range across the
lower elevations. Temps will drop back to around normal by the
weekend behind the fropa.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1035 AM MST Tue Feb 7 2017
MVFR cigs will affect the northern Neb Panhandle terminals for much
of the period with a few showers mainly this afternoon. Mainly VFR
across se Wy terminals but with gusty westerly winds.
&&
.FIRE WEATHER...
Issued at 412 AM MST Tue Feb 7 2017
No fire weather concerns through the week. Although breezy to windy
periods will occur across southeast Wyoming, minimum afternoon
humidity values will generally be above 30 percent.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST Wednesday for WYZ112-114.
High Wind Warning until 5 PM MST Wednesday for WYZ106-110-116-
117.
High Wind Warning from 2 PM this afternoon to 5 PM MST Wednesday
for WYZ104-105-109-111-113-115-118.
NE...None.
&&
UPDATE...CAH
SHORT TERM...CLH
LONG TERM...ZF
AVIATION...RE
FIRE WEATHER...CLHHazardous weather outlook, Feb 7, 4:57 AM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
457 AM MST Tue Feb 7 2017
WYZ101>119-081200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
457 AM MST Tue Feb 7 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.Day One...Today and Tonight
Strong winds will develop over portions of southeast Wyoming late
this afternoon. The strongest winds will be from Carbon county
eastward to Laramie county where gusts to 60 to 70 mph will be
possible. High Wind Warnings are in effect.
Snow will continue across the Sierra Madre and Snowy Ranges.
Additional accumulations through Wednesday afternoon will be 10 to
16 inches. A Winter Storm Warning is in effect for the mountains.
A period of light snow is also possible from late this morning
through the afternoon over some of the lower elevations.
Accumulations will generally be less than 2 inches.
.Days Two through Seven...Wednesday through Monday
Strong winds will continue across portions of southeast Wyoming
through Wednesday afternoon. Gusts to 60 to 70 mph will be
possible.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-081200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
457 AM MST Tue Feb 7 2017
This hazardous weather outlook is for portions of western
Nebraska.
.Day One...Today and Tonight
Snow will develop late this afternoon over portions of the
Nebraska Panhandle and persist through tonight. Accumulations will
generally be light and less than 3 inches.
.Days Two through Seven...Wednesday through Monday
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
Winter Storm, Sierra Madre Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 17 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated 14 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- February 7, 12:00 PM MST to February 11, 12:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686848, 686849, 686850, 686851, 686852, 686853, 686854.